Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 57, NWS Pittsburgh, PA

July 23, 2017Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 23, 2017, 11:47 PM EDT for Jefferson County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 11:47 PM EDT (03:47 UTC)
Expired
Jul 24, 2017, 2:45 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Jefferson County, PA

The radar

The State College radar (KCCX), 86 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 1:00 AM EDTFLASH FLOOD1 E Port Barnett, PAROADWAY FLOODING ALONG SR322 EAST OF BROOKVILLE
Jul 24, 1:05 AM EDTFLASH FLOODEmerickville, PAROADWAY FLOODING IN PINE CREEK TWP NEAR HATTEN FARM SUPPLY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 73 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 3.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

439 
WGUS51 KPBZ 240347
FFWPBZ
PAC065-240645-
/O.NEW.KPBZ.FF.W.0057.170724T0347Z-170724T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
1147 PM EDT SUN JUL 23 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Central Jefferson County in west central Pennsylvania...

* Until 245 AM EDT.

* At 1146 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Brookville.

This includes  Interstate 80 in Pennsylvania between mile markers 77
and 89.
 
Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4120 7891 4102 7890 4102 7913 4120 7913

$$
2 follow-up statements
774 
WGUS71 KPBZ 240419
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1219 AM EDT MON JUL 24 2017

PAC065-240645-
/O.CON.KPBZ.FF.W.0057.000000T0000Z-170724T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson PA-
1219 AM EDT MON JUL 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT FOR
CENTRAL JEFFERSON COUNTY...

At 1214 AM EDT, Heavy rain from thunderstorms h rates from as 
started to decrease, however, new development further east is 
producing heavy rain over basins which drain back west into the 
warned area. Over two inches of rain have already fallen with the 
heaviest rain between Brookville and Reynoldsville near Knox Dale.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4120 7891 4102 7890 4102 7913 4120 7913

$$
848 
WGUS71 KPBZ 240541
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
141 AM EDT MON JUL 24 2017

PAC065-240549-
/O.CAN.KPBZ.FF.W.0057.000000T0000Z-170724T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson PA-
141 AM EDT MON JUL 24 2017

...THE FLASH FLOOD WARNING FOR CENTRAL JEFFERSON COUNTY IS
CANCELLED...

The heavy rain has ended. Although light rain will continue through 
230 AM, no new areas of flooding are expected to develop and pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 4120 7891 4102 7890 4102 7913 4120 7913

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:33 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 23, 9:33 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
933 PM EDT Sun Jul 23 2017

.SYNOPSIS...
A stagnant mid-level trough will keep very humid conditions over
the region through Monday with a continued threat for showers
and thunderstorms. Dry conditions are expected through early
Thursday before a cold front approaches from the northwest.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A combination of factors is continuing to lead to heavy rainfall
over the area this evening. We are implanted directly in the
right entrance region of an upper jet streak with a slowly
moving short wave trough moving through. This is accentuation
differential PVA over the area all while a series of mesolows
track out ahead of an incoming cold front in an area of
increased low level convergence. Because the pre-frontal
activity has been developing in an area of much weaker shear as
well as a synoptic scale inflection point, cell movement has
been exceedingly slow. This has lead to ample problems with
flooding through the evening.

While flooding will remain a concern for several more hours, the
light is at the end of the tunnel. The regional radar mosaic
does indicate the back edge of activity is finally sagging
southeastward into central Ohio. While it will take a few more
hours to clear our area, it does seem that the heaviest rainfall
should be ending shortly. We will continue to monitor flood
guidance as many areas are near to critical thresholds.

Fog will develop overnight as layer RH values start to fall off,
however its ubiquity is questionable until the exact degree of
clearing can be ascertained. Fries

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Mid level trough sweeps through Monday afternoon so this will
be the last round of showers/storms before a welcome break
occurs.

Upper level heights will rise on Tuesday, and a broad surface
high will build into the Great Lakes. This will finally bring a
stretch of dry weather and sunshine for Tues/Wed.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A deep upper trough and associated surface cold front will
settle south from Ontario on Thursday, bringing the threat for
showers/storms during the afternoon and evening.

Forecast for Friday into the weekend gets a bit muddy. If the
aforementioned wave progresses into the Southeast, then the
weekend is shaping up to be spectacular with dry conditions and
highs around 80. Some model solutions open the upper wave up
across the Appalachians keeping the threat for clouds and
precipitation (especially over the eastern ridges) into Friday
and perhaps Saturday.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
Showers and thunderstorms will continue to stream through the
area overnight as an upper-level disturbance swings through.
This could lead to visibility reduction with heavy rain in the
short term.

After the showers/thunderstorms move off to the east, deterioration
back to MVFR and possibly IFR is expected. A mix of morning
stratus and fog is expected over much of the area, with fog
favored in the clearing further west.

Expecting improvement to VFR through Monday morning. The very
slow moving boundary will sag south through Monday, re-
invigorating showers and thunderstorms in the afternoon, mainly
south of Pittsburgh.

.OUTLOOK...
VFR is expected to prevail toward midweek as high pressure
builds in.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 23, 11:07 PM EDT, 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
1107 PM EDT Sun Jul 23 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-250315-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1107 PM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 23, 10:04 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1004 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     FLASH FLOOD      CHARLEROI               40.14N  79.90W
07/23/2017                   WASHINGTON         PA   911 CALL CENTER

            BASEMENTS FLOODING

&&

EVENT NUMBER PBZ1701820

FRIES
Local storm report, Jul 23, 10:09 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1009 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     FLASH FLOOD      SCOTTDALE               40.10N  79.59W
07/23/2017                   WESTMORELAND       PA   911 CALL CENTER

            FLOODING ON 819

1007 PM     FLASH FLOOD      SMITHTON                40.15N  79.74W
07/23/2017                   WESTMORELAND       PA   911 CALL CENTER

            FLOODING ON RT 981

&&

EVENT NUMBER PBZ1701821
EVENT NUMBER PBZ1701822

FRIES
Local storm report, Jul 23, 10:19 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1019 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     FLASH FLOOD      QUAKER CITY             39.97N  81.30W
07/23/2017                   GUERNSEY           OH   PUBLIC

            WATER OVER SEVERAL ROADS BETWEEN QUAKER CITY AND
            BARNESVILLE. STREAMS OF OUT BANKS.

&&

EVENT NUMBER PBZ1701823

FRIES
Local storm report, Jul 23, 10:22 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1022 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     FLASH FLOOD      MOUNT PLEASANT          40.15N  79.54W
07/23/2017                   WESTMORELAND       PA   911 CALL CENTER

            ROUTE 31 AND 119 FLOODED

&&

EVENT NUMBER PBZ1701824

FRIES
Local storm report, Jul 23, 10:29 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1029 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      LEATHERWOOD             40.07N  80.70W
07/23/2017                   OHIO               WV   BROADCAST MEDIA

            WOODSDALE AREA OF WHEELING FLOODED

1000 PM     FLASH FLOOD      SHADYSIDE               39.97N  80.75W
07/23/2017                   BELMONT            OH   BROADCAST MEDIA

            FLOODING ON PIPE CREEK AND WEGEE CREEK ROADS

&&

EVENT NUMBER PBZ1701826
EVENT NUMBER PBZ1701827

FRIES
Local storm report, Jul 23, 10:50 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
1050 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      NEW PHILADELPHIA        40.49N  81.44W
07/23/2017                   TUSCARAWAS         OH   LAW ENFORCEMENT

            MAJOR STREET AND ROAD FLOODING IN YORK... WARREN AND
            GOSHEN TOWNSHIPS

0850 PM     FLOOD            WASHINGTON              40.17N  80.25W
07/23/2017                   WASHINGTON         PA   SOCIAL MEDIA

            WATER ON SAM AGNOTT WAY

0900 PM     FLASH FLOOD      1 W FOXBURG             41.14N  79.70W
07/23/2017                   BUTLER             PA   911 CALL CENTER

            ROAD FLOODING ON RT. 58 AND A HILLSIDE WASHED OUT

0906 PM     FLASH FLOOD      HOLLOWAY                40.16N  81.13W
07/23/2017                   BELMONT            OH   SOCIAL MEDIA

            STREAMS OVERRUNNING THEIR BANKS BETWEEN PIEDMONT AND
            HOLLOWAY. STORM DRAINS OVERFLOWING.

0930 PM     FLASH FLOOD      SMITHTON                40.15N  79.74W
07/23/2017                   WESTMORELAND       PA   911 CALL CENTER

            MULTIPLE FLOODED BASEMENTS IN SMITHTON

0930 PM     FLASH FLOOD      WHEELING                40.08N  80.70W
07/23/2017                   OHIO               WV   EMERGENCY MNGR

            MULTIPLE STREETS AND ROADS FLOODED THROUGHOUT THE CITY
            OF WHEELING

0937 PM     FLASH FLOOD      JACOBSBURG              39.97N  80.90W
07/23/2017                   BELMONT            OH   SOCIAL MEDIA

            PIPE CREEK ROAD UNDERWATER AND IMPASSABLE

0940 PM     FLASH FLOOD      MOUNT PLEASANT          40.15N  79.54W
07/23/2017                   WESTMORELAND       PA   911 CALL CENTER

            RT 981 AND FAYETTE ST FLOODED

0940 PM     FLASH FLOOD      1 E PENNSVILLE          40.07N  79.54W
07/23/2017                   FAYETTE            PA   SOCIAL MEDIA

            RT 982 UNDER WATER IN BULLSKIN TWP

0940 PM     FLASH FLOOD      MOUNT PLEASANT          40.15N  79.54W
07/23/2017                   WESTMORELAND       PA   911 CALL CENTER

            MULTIPLE FLOODED BASEMENTS IN MOUNTA PLEASANT BOROUGH

0941 PM     FLASH FLOOD      CALIFORNIA              40.07N  79.91W
07/23/2017                   WASHINGTON         PA   911 CALL CENTER

            CALIFORNIA DRIVE BLOCKED BY DEBRIS AND WATER

0959 PM     FLASH FLOOD      WEBSTER                 40.19N  79.85W
07/23/2017                   WESTMORELAND       PA   911 CALL CENTER

            FLOODING OF ROUTE 51 NEAR WEBSTER

1000 PM     FLASH FLOOD      LEATHERWOOD             40.07N  80.70W
07/23/2017                   OHIO               WV   BROADCAST MEDIA

            WOODSDALE AREA OF WHEELING FLOODED

1000 PM     FLASH FLOOD      SHADYSIDE               39.97N  80.75W
07/23/2017                   BELMONT            OH   BROADCAST MEDIA

            FLOODING ON PIPE CREEK AND WEGEE CREEK ROADS

1004 PM     FLASH FLOOD      CHARLEROI               40.14N  79.90W
07/23/2017                   WASHINGTON         PA   911 CALL CENTER

            BASEMENTS FLOODING

1007 PM     FLASH FLOOD      SCOTTDALE               40.10N  79.59W
07/23/2017                   WESTMORELAND       PA   911 CALL CENTER

            FLOODING ON 819

1007 PM     FLASH FLOOD      SMITHTON                40.15N  79.74W
07/23/2017                   WESTMORELAND       PA   911 CALL CENTER

            FLOODING ON RT 981

1015 PM     FLASH FLOOD      W COOKSBURG             41.33N  79.21W
07/23/2017                   CLARION            PA   911 CALL CENTER

            MIOLA ROAD FLOODED AND CLOSED

1018 PM     FLASH FLOOD      QUAKER CITY             39.97N  81.30W
07/23/2017                   GUERNSEY           OH   PUBLIC

            WATER OVER SEVERAL ROADS BETWEEN QUAKER CITY AND
            BARNESVILLE. STREAMS OF OUT BANKS.

1022 PM     FLASH FLOOD      MOUNT PLEASANT          40.15N  79.54W
07/23/2017                   WESTMORELAND       PA   911 CALL CENTER

            ROUTE 31 AND 119 FLOODED

&&

EVENT NUMBER PBZ1701808 PBZ1701810 PBZ1701812 PBZ1701809 PBZ1701813
PBZ1701818 PBZ1701811 PBZ1701814 PBZ1701815 PBZ1701816 PBZ1701817
PBZ1701819 PBZ1701826 PBZ1701827 PBZ1701820 PBZ1701821 PBZ1701822
PBZ1701825 PBZ1701823 PBZ1701824

FRIES

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:10 PM EDTAreal Flood AdvisoryPBZWashington3 hr
Jul 23, 8:23 PM EDTFlash Flood WarningPBZArmstrong, Butler3 hr
Jul 23, 8:28 PM EDTAreal Flood AdvisoryPBZAllegheny, Fayette, Washington, Westmoreland3 hr
Jul 23, 8:37 PM EDTAreal Flood AdvisoryPBZClarion, Forest3 hr
Jul 23, 8:56 PM EDTFlash Flood WarningPBZClarion, Forest, Jefferson4 hr
Jul 23, 9:12 PM EDTFlash Flood WarningPBZFayette, Washington, Westmoreland3 hr
Jul 23, 9:25 PM EDTSpecial Weather StatementPBZGreene50 min
Jul 23, 9:28 PM EDTFlash Flood WarningPBZFayette, Westmoreland3 hr
Jul 23, 9:41 PM EDTAreal Flood AdvisoryPBZWestmoreland3 hr
Jul 23, 11:38 PM EDTAreal Flood AdvisoryPBZMercer3 hr
Jul 24, 12:08 AM EDTAreal Flood AdvisoryPBZArmstrong3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.